Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Sweating/cocaine

02/28/2007

Question:

I have been taking cocaine and alcohol once a week for 10 years. About 6 months ago I started sweating everywhere, even my legs. I also get flushing from my chest when I`m just about to sweat. All my medical tests are clear and I`ve been off the cocaine for 5 weeks now, but I`m still sweating and flushing. Have you heard of this to happen from cocaine, because I know it can constrict blood vessels. Will I ever get over this? Many thanks.

Answer:

Thank you for the question. Alcohol and cocaine abuse have been reported to occasionally cause something called "autonomic instability" in some persons. This is a situation which can be experienced as lots of sweating, sometimes diarrhea or at least loose bowels, and sometimes increases in saliva or increased yawning. It is not clear why this happens, but fortunately it usually goes away within a few weeks. Some patients have reported that increasing exercise (strong physical exercise) can get rid of the symptoms. Rarely patients need to be placed on a medication (an "anti-cholinergic" medicine). Mostly people just need to stay sober. Hope this helps.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University